Wyoming, 2020

Hail in Wyoming, May 3, 2020

May 3, 2020 · NWS UNR · 2 events in 1 county or zone

A thunderstorm produced hail to the size of quarters in parts of northwestern Weston County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced hail to the size of quarters in parts of northwestern Weston County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 3, 1:15 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, May 3, 1:15 PM MST, 1 hour 15 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
215 PM MDT Sun May 3 2020

.DISCUSSION...(This Evening Through Sunday)
Issued at 205 PM MDT Sun May 3 2020

Current surface map places low over south central Montana, with
trof/dry line extending into northeast Montana. Backdoor cold
front also located across northwest-central South Dakota. Narrow
axis of instability with MLCAPE around 1000 j/kg located between
trof and backdoor front. Thunderstorm activity so far has been
located over Montana...closer to better forcing ahead of upper
trof. High clouds slowed temperature climb around the Black Hills,
keeping weak cap in place. Starting to see some vigorous updrafts
over the northern Black Hills with break in cirrus. Latest CAMs
continue to show discrete thunderstorm development through early
evening in instability axis as weak mid level impulse crosses the
Black Hills. Sufficient shear for a few supercells. Secondary
shortwave moves into the area tonight, with latest NAM/GFS
developing small low-mid closed low east of the Black Hills Monday
morning. Intensity of thunderstorms expected to diminish this
evening while coverage of showers/thunderstorms will increase
overnight. With closed low development, widespread precipitation
will continue through Monday morning east of the Black Hills.
Northwest winds will increase Monday morning, with the strongest
winds on the plains just east of the Black Hills.

Upper flow becomes northwesterly on Tuesday. Shortwave tracks
across eastern Montana/North Dakota with a few showers across
northwest South Dakota. GFS is stronger and a bit further south
with this shortwave...which may result in showers reaching as far
south as the Black Hills. Northwest flow continues through the
week, with the forecast area western edge of colder airmass.
GFS/ECMWF in good agreement with strong shortwave crossing the
area Thursday...with the ECMWF a bit faster with arrival.
Temperatures marginally cold enough that a rain/snow mix is
possible in the higher elevations of the Black Hills Thursday
night.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1129 AM MDT Sun May 3 2020

SCT SHRA/TSRA will develop this aftn across nern WY/wrn SD,
potentially bringing localized MVFR cigs/vsbys and gusty, erratic
winds. Some of the stronger storms could also produce hail. More
widespread SHRA with embedded TSRA will develop/arrive late
evening into the overnight, bringing a broader area of MVFR/IFR
cigs. Winds will become NWly and increase late tonight into
tomorrow.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 9 AM to 6 PM MDT Monday for SDZ026-030-031-
     072-073.

WY...None.
&&

DISCUSSION...7
AVIATION...Sherburn
Hazardous weather outlook, May 3, 3:05 AM MST, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
405 AM MDT Sun May 3 2020

SDZ001-012-024>031-041-042-072>074-WYZ054>058-071-041300-
Harding-Butte-Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
405 AM MDT Sun May 3 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected this afternoon
and tonight. A few storms may be strong, with gusty winds and
hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance of showers and thunderstorms Wednesday
night. Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ002-013-014-032-043-044-046-047-049-041300-
Perkins-Northern Meade Co Plains-Ziebach-Haakon-Jackson-Bennett-
Mellette-Todd-Tripp-
405 AM MDT Sun May 3 2020 /505 AM CDT Sun May 3 2020/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected this afternoon
and tonight. A few storms may be strong, with gusty winds and
hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, May 3, 1:33 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Rapid City SD
233 PM MDT Sun May 3 2020

SDZ024-025-032100-
Northern Black Hills SD-Northern Foot Hills SD-
233 PM MDT Sun May 3 2020

...STRONG THUNDERSTORM OVER CENTRAL LAWRENCE COUNTY...

At 233 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Deadwood, or 5 miles north of Lead, moving east at 20
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southeastern Spearfish, Deadwood, Whitewood and Apple Springs.

This includes Interstate 90 in South Dakota between Mile Markers 15
and 27.

LAT...LON 4440 10381 4449 10381 4453 10360 4434 10357
TIME...MOT...LOC 2033Z 253DEG 17KT 4444 10375

Sherburn
Local storm report, May 3, 1:50 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
250 PM MDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             DEADWOOD                44.38N 103.73W
05/03/2020  E0.88 INCH       LAWRENCE           SD   PUBLIC

&&

EVENT NUMBER UNR2001461

07
Local storm report, May 3, 1:56 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
256 PM MDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             3 ENE DEADWOOD          44.39N 103.67W
05/03/2020  E1.25 INCH       LAWRENCE           SD   TRAINED SPOTTER

&&

EVENT NUMBER UNR2001462

07
Local storm report, May 3, 2:21 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
321 PM MDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             SUMMERSET               44.18N 103.34W
05/03/2020  E1.00 INCH       MEADE              SD   TRAINED SPOTTER

            MOSTLY PEA TO MARBLE SIZE HAIL. A FEW UP TO QUARTER
            SIZE

&&

EVENT NUMBER UNR2001463

07
Local storm report, May 3, 2:25 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
325 PM MDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             STURGIS                 44.41N 103.51W
05/03/2020  E1.00 INCH       MEADE              SD   SOCIAL MEDIA

&&

EVENT NUMBER UNR2001464

07
Local storm report, May 3, 2:27 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
327 PM MDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             3 N JOHNSON SIDING      44.13N 103.43W
05/03/2020  E0.70 INCH       PENNINGTON         SD   TRAINED SPOTTER

            MOSTLY PEA SIZE HAIL

&&

EVENT NUMBER UNR2001465

07

The radar

The Rapid City radar (KUDX), 162 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Weston

When
May 3, 2:30 PM MST to 2:45 PM MST
Where
Weston County, 11.41 mi W of Upton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.100, -104.860

Hail, Weston

When
May 3, 2:55 PM MST to 3:25 PM MST
Where
Weston County, 1 mi NNE of Upton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.113, -104.622

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882313, 882315.